Session Title: Virtual Poster Hall
Session Time: None. Available on demand.
Disclosures: Malcolm K. Moses-Hampton, MD: No financial relationships or conflicts of interest
Case Description: 65-year-old male with tetraplegia (C6 AIS B) since 1980 receiving apixaban for atrial flutter, who presented for management of nephrolithiasis. Patient underwent ureteral stent placement and anticoagulation shifted to Enoxaparin 1mg/Kg twice a day peri-procedurally. After surgery patient had acute hypoxic respiratory failure secondary to acute on chronic diastolic heart failure due to volume overload, and stabilized after diuretics. In subsequent day, he became hypotensive (60/40 mmHg) with drop of hemoglobin (12.9 to 7.8 mg/dl in 15-hours), no pain, autonomic dysreflexia (AD), or apparent blood loss and with an unchanged abdominal exam. He underwent computed tomography (CT) of abdomen and pelvis without contrast.
Setting: Veterans Administration Hospital Spinal Cord Unit
Patient: 65 year old male with tetraplegia Assessment/
Results: CT demonstrated a large left RSH (8.8 x 11x 24 cm). He required fluid, blood, and vasopressor resuscitation. Repeat CT with angiography showed active bleed of the left inferior epigastric artery. He underwent coil embolization with resolution of the bleed. Due to quadriplegia, he did not experience abdominal pain, AD (likely masked by hypovolemic shock) and initial physical exam only showed a large flaccid abdomen. Later, the hematoma could be palpated at the left lower abdomen. RSH precipitating factors were anticoagulation with Enoxaparin and this patient’s longstanding atrophy of the abdominal wall, placing his vasculature at increased risk of injury caused by frequent injections of enoxaparin.
Discussion: This is the first reported case of a RSH in a patient with quadriplegia undergoing anticoagulation. The only initial symptom was a significant drop in blood pressure, no pain, no AD, and no palpable mass in the abdominal wall.
Conclusion: Despite the rarity of RSH, health care providers must be aware of this life-threatening condition especially when anticoagulation is present in a patient with abnormal abdominal wall innervation and sensation.
Level of Evidence: Level V
To cite this abstract in AMA style:Moses-Hampton MK, Casella GT. Large Rectus Sheath Hematoma (RSH) in a Patient with Complete Tetraplegia on Anticoagulation: A Case Report [abstract]. PM R. 2020; 12(S1)(suppl 1). https://pmrjabstracts.org/abstract/large-rectus-sheath-hematoma-rsh-in-a-patient-with-complete-tetraplegia-on-anticoagulation-a-case-report/. Accessed April 16, 2021.
« Back to AAPM&R Annual Assembly 2020
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/large-rectus-sheath-hematoma-rsh-in-a-patient-with-complete-tetraplegia-on-anticoagulation-a-case-report/